burning mouth syndrome, burning tongue

Q. Four months ago I woke up with the tip of my tongue burning. My doctor prescribed antifungal drugs, first Diflucan and then Mycelex, which provided no relief.
Now the roof of my mouth is also burning. Do you what causes this or what can be done about it? I have had zero success with prescribed medications.

A. You may want to ask your doctor if you could have “burning mouth syndrome” (BMS). Although this condition is mysterious (no cause or cure have been identified), researchers have noted that it is associated with lower levels of magnesium (Journal of Oral Pathology & Medicine, March, 2009) and vitamin B12 (European Journal of Medical Research, Sept. 28, 2001). Acid-suppressing drugs have been linked to lower levels of vitamin B12 and BMS.
Ask your physician to measure both magnesium and vitamin B12 to see whether your levels are low. If so, perhaps dietary supplements might ease your symptoms.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Barbara H
    Boulder City Nevada
    Reply

    I have had BMS for 9 years and have gone from Doctors from A to Z. I have found Clonazepam has really helped and also Pamelor,

  2. Jeanette
    Norge
    Reply

    I get burning mouth when I’m around computers, wifi, cell phones… I have electric sensitivity. I don’t have burning mouth in the night because Im not around electric things in the night.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.